Mississippi, 2011

Flash Flooding in Mississippi, July 21, 2011

July 21, 2011 · NWS JAN · 5 events in 4 counties and zones

During the morning and early afternoon hours slow moving storms with locally heavy rainfall caused localized flooding across portions of Central Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

During the morning and early afternoon hours slow moving storms with locally heavy rainfall caused localized flooding across portions of Central Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 21, 2:49 AM CST, 4 hours 11 minutes earlier.

Area forecast discussion, Jul 21, 2:49 AM CST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
349 AM CDT THU JUL 21 2011

.SHORT TERM...
CONTINUED SLIGHTLY ABOVE NORMAL TEMPS AND RAIN CHANCES TODAY AND
FRIDAY.

AT THIS HOUR...ISOLATED SHOWERS AND A FEW THUNDERSTORMS CONTINUE TO
FESTER AND DEVELOP ACROSS PORTIONS OF N-CNTRL/E AREAS AND ACROSS AL
THIS MORNING AS EXPECTED. CONVERGENT MID-LVL FLOW THANKS IN PART TO
A COOL CORE H5 LOW ACROSS THE NRN GULF AND A HOT H7-H5 RIDGE ACROSS
THE MID-SOUTH IS AIDING IN SHOWER/TSTORM DEVELOPMENT. A RIBBON OF
GREATER H85-H7 THETA-E AIR CONTINUES TO SWING ESE AROUND BACKSIDE OF
SLOWLY EASTERLY MIGRATING H5 RIDGE THIS MORNING. WITH WEAK
ISENTROPIC UPGLIDE AND SOME ELEVATED INSTABILITY PRESENT...ISOLATED
SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THROUGH
THE REST OF THE MORNING HOURS.

AS AIRMASS WARMS AND DESTABILIZES THIS AFTERNOON...GREATER COVERAGE
AND INTENSITY OF SHOWERS/TSTORMS IS EXPECTED. MODERATE INSTABILITY
OF ~2000 J/KG MLCAPE WITH WEAK MID-LVL LAPSE RATES AND 24-25
VERTICAL TOTALS COULD ALLOW FOR A FEW STORMS TO BECOME STRONG WITH
PROPER COLLIDING BOUNDARIES. STORMS ARE NOT EXPECTED TO REACH SEVERE
LIMITS. STORM MOTION WILL BE SLOW WITH WEAK LOW-LVL FLOW AND QUICKLY
ACCUMULATING RAINFALL WILL BE POSSIBLE. LOCATIONS ACROSS N-CNTRL
LOCATIONS THAT RECEIVED A GOOD BIT OF RAIN YESTERDAY WILL AGAIN BE
IN FAVORABLE ENVIRONMENT TODAY FOR ADDITIONAL SHOWERS AND AN
ISOLATED OCCURRENCE OF FLASH FLOODING MAY BE POSSIBLE. CONCERNING
POPS...MAVPOPS CAME IN HIGHER AND GENERALLY FOLLOWED SUIT GIVEN
PREVIOUS DAYS CONVECTION IN SIMILAR AIRMASS UPSTREAM. FOR
TEMPERATURES...HIGHS WILL BE A BIT TRICKY GIVEN EARLY MORNING CLOUD
COVER. MANY AREAS HIT THE UPPER 90S YESTERDAY BUT FEEL WITH GREATER
PWATS AND LESS DRY AIR MIXING AND ADDITIONAL CLOUD COVER SHOULD KEEP
TEMPS IN THE MID 90S FOR THE MOST PART. SOME AREAS THAT DO RECEIVE
ADDITIONAL INSOLATION AND MISS OUT ON COOLING RAINS COULD
CONCEIVABLY REACH BACK INTO THE UPPER 90S AGAIN TODAY.

WITH OPS GFS AND NAM12 DEPICTING DECENT INVERTED TROUGHING ALONG THE
COAST WITH GREATER VORT MAGNITUDES THIS AFTERNOON/EVENING...EXPECT
SHOWER/TSTORM ACTIVITY TO LINGER INTO THE LATE EVENING HOURS
TONIGHT ACROSS N/W AREAS. INTENSITY OF TSTORMS WILL DIMINISH
FOLLOWING SUNSET BUT SOME GENERAL THUNDER COULD LINGER. MOST OF THE
ACTIVITY SHOULD DIMINISH THROUGH THE EARLY MORNING HOURS FRIDAY AS
ISENTROPIC UPGLIDE DOES NOT APPEAR TO BE AS STRONG WITH COOL CORE
LOW WARMING SLIGHTLY. PWATS ARE PROGGED TO INCREASE ~2.2-2.3 THROUGH
FRIDAY MORNING...ALLOWING FOR ISOLATED MORNING SHOWERS/TSTORMS TO BE
POSSIBLE. LIKE TODAY...COVERAGE AND INTENSITY OF SHOWERS/TSTORMS IS
EXPECTED TO INCREASE FRIDAY AFTERNOON AS H5 CYCLONIC CONVERGENT FLOW
(ALBEIT SLIGHTLY WEAKER) AIDS IN DEVELOPMENT IN MOIST/MODERATELY
UNSTABLE AIRMASS. BEST AREA FOR STRONGEST STORMS WILL BE LOCATED
ACROSS NW AREAS AS INSTABILITY AND VT/S LOOK TO BE HIGHEST IN THIS
AREA. A FEW STRONG STORMS WILL AGAIN BE POSSIBLE FRIDAY
AFTERNOON/EARLY EVENING BUT PROBABILITY OF TSTORMS ATTAINING SEVERE
STATUS IS LOW. MAVPOPS AGAIN HIGHER THAN PREVIOUS RUNS WAS GENERALLY
ACCEPTED WITH SOME MINOR ADJUSTMENTS. WITH HIGH PWAT AIR IN PLACE
AND PREVIOUS DAYS DIURNAL CONVECTIVE CYCLE...DID NOT SEE A REASON TO
CUT GUIDANCE. MAV TEMPS LOOKED TO LOW CONSIDERING OVERALL HEIGHT
PATTERN AND NON-FLUCTUATING 925MB AND 850MB TEMPS SIMILAR TODAY.
/ALLEN/

.LONG TERM...WEAK UPPER TROUGHING WILL PERSIST SUNDAY THROUGH
TUESDAY WHILE THE REGION SITS BETWEEN UPPER RIDGING TO OUR WEST AND
RIDGING POSITIONED OVER THE ERN GULF REGION. PRECIPITABLE WATER WILL
REMAIN HIGH...GENERALLY AROUND 2 INCHES SATURDAY AND 2.2-2.4 INCHES
SUNDAY THROUGH TUESDAY.

850 TEMPS WILL START A VERY GRADUAL INCREASE MONDAY THROUGH
WEDNESDAY...HELPING TO GRADUAL DESTABILIZE THE AIR MASS. VERTICAL
TOTALS/LAPSE RATES ARE FORECAST TO VERY GRADUALLY INCREASE MONDAY
THROUGH WEDNESDAY. THE EURO SOLUTION MAINTAINS SLIGHTLY MORE DEFINED
UPPER RIDGING AND ANTICYCLONIC FLOW FOR SLIGHTLY WARMER 500 TEMPS
OVER THE REGION FOR EARLY NEXT WEEK SO IT PAINTS A MORE STABLE AIR
MASS IN THE LONGER TERM. THE GFS SOLUTION WITH SLIGHTLY MORE FORCING
WAS FOLLOWED...ALONG WITH THE CONTINUING CYCLE OF SCATTERED
CONVECTION DURING THE AFTERNOONS...DECREASING DURING THE EVENING.
HIGHER PRESSURE BEGINS TO BUILD BACK IN FROM THE WEST WEDNESDAY AND
PRECIPITABLE WATER BEGINS TO DECREASE FROM THE NORTH. THIS MAY
RESULT IN LIGHTER COVERAGE OF AFTERNOON SHOWERS AND THUNDERSTORMS BY
MID WEEK.

INCREASING LOW LEVEL TEMPS WILL RESULT IN A GRADUAL WARMING TREND
FOR THE AREA. MEX MOS HIGHS APPEAR TO BE RUNNING A LITTLE COOL SO
OPTED FOR HIGH END GFS ENSEMBLE MOS NUMBERS. MEX MOS NUMBERS
GENERALLY FOLLOWED FOR LOWS...AS WERE MEX MOS POPS.

&&

.AVIATION...SHOWERS AND TSTORMS WILL BE POSSIBLE THROUGH THE DAWN
HOURS FOR KGTR/KGWO/KGLH AND KMEI. VFR CONDITIONS WILL MOSTLY
PREVAIL BUT SOME BRIEF VIS REDUCTION TO 4 TO 5 SM DUE TO BR AND
HEAVY DOWNPOURS BEING POSSIBLE. MULTI-LAYER CLOUD DECK WILL EXIST
TODAY WITH CIGS GENERALLY STAYING ABOVE 4-5 KFT BUT DEPENDING ON
EVOLUTION OF RAIN...EXTENDED MVFR CIGS COULD BE POSSIBLE. EXPECT
INCREASED COVERAGE AND INTENSITY OF SHOWER/TSTORM DEVELOPMENT LATER
THIS AFTERNOON AND WILL UPDATE 12Z TAFS WITH VCTS FOR ALL SITES.
FURTHER AMENDMENTS WILL BE MADE LATER FOR BETTER TIMING OF LOWER VIS
REDUCTION FROM TSTORM IMPACT AS WARRANTED. MOST LOCATIONS WILL
RETURN TO VFR LATE TONIGHT BUT AGAIN FALL TO MVFR VIS CAT DUE TO
GROUND FOG FRIDAY MORNING. /ALLEN/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       95  73  95  73 /  45  30  41  24
MERIDIAN      94  73  94  72 /  44  28  46  25
VICKSBURG     94  74  96  73 /  36  28  25  21
HATTIESBURG   95  74  94  72 /  36  17  43  23
NATCHEZ       92  73  92  73 /  35  19  22  21
GREENVILLE    97  74  97  75 /  24  31  28  22
GREENWOOD     96  73  95  74 /  29  31  33  24

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

ALLEN/03
Hazardous weather outlook, Jul 21, 4:47 AM CST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
547 AM CDT THU JUL 21 2011

ARZ074-075-LAZ007>009-MSZ018-019-025>046-221100-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
547 AM CDT THU JUL 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
PORTIONS OF NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

SLOW MOVING SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING ONE TO
ONE AND ONE HALF INCH RAINFALL RATES PER HOUR WILL BE POSSIBLE THIS
AFTERNOON ACROSS CENTRAL AND NORTHERN LOCATIONS. AREAS THAT RECEIVED
RAIN YESTERDAY AND TODAY COULD BE PRONE TO FLASH FLOODING WITH
PONDING OF WATER ON ROADWAYS AND IN LOW-LYING AREAS. RAIN WILL
SLOWLY DIMINISH LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WARM AND HUMID CONDITIONS WILL CONTINUE AS WE GO INTO THE LATTER
HALF OF THE WEEK FOR AREAS THAT ESCAPE THE COOLING RAINS. THE
COMBINATION OF HEAT AND HUMIDITY WILL RESULT IN HEAT INDICES AROUND
105 DEGREES EACH AFTERNOON TODAY AND FRIDAY.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY.

LAZ015-016-023>026-MSZ047>066-072>074-221100-
RICHLAND-MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-WARREN-
HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-
SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
547 AM CDT THU JUL 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
PORTIONS OF NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

ALLEN

The radar

The Columbus AFB radar (KGWX), 91 km away, was scanning. The volume nearest the first event began at 13:02 UTC.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, Oktibbeha

When
July 21, 7:00 AM CST to 8:00 AM CST
Where
Oktibbeha County, 0.69 mi S of Sturgis to 1.17 mi WNW of Sturgis
Cause
Heavy Rain
Property damage
$3,000
Reported by
Public
Coordinates
33.340, -89.050

Several roads around Sturgis were flooded.

Flash Flood, Choctaw

When
July 21, 7:10 AM CST to 8:00 AM CST
Where
Choctaw County, 0.95 mi ESE of Ackerman Choctaw Arp to 0.52 mi E of Ackerman Choctaw Arp
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
33.294, -89.216

Water covered the road on Highway 12 southwest of Ackerman.

Flash Flood, Oktibbeha

When
July 21, 8:46 AM CST to 10:00 AM CST
Where
Oktibbeha County, 2.63 mi NW of Starkville to 1.54 mi SSW of Osborn
Cause
Heavy Rain
Property damage
$3,000
Reported by
Public
Coordinates
33.495, -88.865

Water was accumulating on roads in Starkville.

Flash Flood, Scott

When
July 21, 11:00 AM CST to 12:00 PM CST
Where
Scott County, 2.58 mi E of Forest Muni Arpt to 1.55 mi ENE of Forest
Cause
Heavy Rain
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.356, -89.436

Water was flowing over roads in Forest. The water was three inches deep in a few spots.

Flash Flood, Madison

When
July 21, 12:15 PM CST to 12:45 PM CST
Where
Madison County, 0.97 mi E of Maris Town to 0.86 mi N of Turnetta
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.599, -90.013

Water was covering several roads in Canton. Water was flowing up out of manholes.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2011Every state in 2011This day in weather historyWarnings in Mississippi, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322503, 322504, 322509, 322510, 322512.